Virginia, 2021

Damaging Winds in Virginia, July 24, 2021

July 24, 2021 · NWS LWX · 2 events in 2 counties and zones

A shower containing gusty winds knocked over a couple of trees that were previously broken and leaning from previous thunderstorms.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$2,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LWX wrote it up.

A shower containing gusty winds knocked over a couple of trees that were previously broken and leaning from previous thunderstorms.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Baltimore/Washington wrote its last area forecast discussion before the first event at Jul 24, 1:47 PM EST, 3 hours 58 minutes earlier.

Area forecast discussion, Jul 24, 1:47 PM EST, 3 hours 58 minutes before
Area Forecast Discussion
National Weather Service Baltimore MD/Washington DC
247 PM EDT Sat Jul 24 2021

.SYNOPSIS...

High pressure will move offshore through tonight while low pressure
tracks into southern Canada from the Great Lakes. The warm front
associated with the low will pass through tonight into early Sunday
while its associated cold front moves into the region late Sunday
into Monday. The boundary will stall out nearby just to the south
for the middle portion of next week before dissipating. Another cold
front will approach the area late next week.

&&

.NEAR TERM /UNTIL 6 AM SUNDAY MORNING/...

Currently we have broken mid level clouds covering the majority of
the region as a weak surface trough remains situated over the area.
The clouds have limited high temps this afternoon and I have
adjusted temps down a few degrees from original highs from this
morning. A few showers up in PA may drop down into the northern
parts of our region but will remain isolated in nature. High Res
guidance has suggested showers and isolated thunderstorms may form
along the Allegheny front down in parts of our central VA counties.
NAMNest is the most active and the main threat I would be worried
about would be an isolated flooding threat due to training storms
along the mountains. CAMs suggest that showers would be a later in
the afternoon threat and some showers may linger through this
evening. Overall widespread threat for showers/thunderstorms remains
low with the main threat area in central Virginia and parts of the
Potomac Highlands. Clouds will likely linger into the overnight
period which will likely keep overnight lows mild in the 60s and
lower 70s.

&&

.SHORT TERM /6 AM SUNDAY MORNING THROUGH MONDAY NIGHT/...

A surface front will drop down into the region on Sunday into early
Sunday. An upper trough will remain positioned over the NE US with
upper level jet moving over PA on Sunday. Showers and thunderstorms
will likely form along the boundary up in PA where the best lift and
forcing is located due to the upper level jet. Some showers and
thunderstorms will have the potential to drop southward into our
region during the day on Sunday. Ahead of the frontal passage, a
strong southerly flow will lead to advection of warm and moist air
into our area. Increasing moisture and heat will likely lead to CAPE
increasing above 1500 to 2000 especially along the PA/MD border. As
storms form to the north in PA and drop into the higher CAPE
environment, there will be a threat that storms could pulse up and
become severe. A sustained strong to SVR storm threat will likely be
limited due to lack of good shear. The flow will be strong enough
that storms should be progressive limiting the widespread flood
threat. An isolated threat for flooding can't be ruled out with PW's
hovering near the two inch mark. The front is expected to progress
through the region on Sunday and become situated over parts of
southern MD and central Virginia by Monday morning. Afternoon temps
on Sunday will be much warmer than today in the lower 90s with
overnight lows in the 60s/lower 70s.

The front impacting our region on Saturday will slowly drop south by
Monday afternoon. If the front is slow to exit on Monday, some areas
along and just north of the boundary could experience additional
rainfall. I believe the trend in models will continue to decrease
the threat for precipitation for our region into Monday. I have kept
high end chance pops to match our neighbors in parts of central VA
and southern MD but I quickly fade to slight chance further north. I
believe the best chance for any hazardous weather will be on Sunday
where the best instability will be in place over the mid-Atlantic.
As the weak front progresses through our area, a weak shift in the
wind out of the north will lead to a slight cool down in temps but I
still expect highs in the upper 80s to lower 90s.

&&

.LONG TERM /TUESDAY THROUGH SATURDAY/...

Our area will remain in a west to northwest flow aloft in between a
subtropical ridge over the Rockies and southeastern CONUS and the
jet stream over Canada into New England.  A boundary will remain
stalled out nearby over central Virginia Tuesday before dissipating
Wednesday. A dewpoint gradient will be associated with the boundary,
but little temperature gradient will be associated with it.
Therefore, hot conditions will persist with some sunshine and a
westerly component to the low-level flow. Max temps will be in the
lower to middle 90s for most places (70/80s in the mountains and 80s
right along the shore of the Chesapeake Bay).

With the boundary shifted to the south, the humidity will not be
quite as high (dewpoints most likely ranging from 50s in mountains
to 60s for most other locations). The lower humidity should keep any
convection threat to be isolated at best.

The boundary will dissipate by Thursday and another cold front
associated with shortwave energy in the northwest flow aloft will
likely pass through the area late next week, increasing the chances
for thunderstorms. Stronger storms are possible due to sufficient
deep layer shear. Timing is uncertain this far out, but as of now it
appears that the front will most likely pass through later Thursday
into Thursday night, with cooler and less humid conditions
behind it on Friday.

&&

.AVIATION /19Z SATURDAY THROUGH THURSDAY/...

Broken low to mid level clouds will continue for all terminals
through Saturday but VFR conditions are expected. A shower or an
isolated thunderstorm can't be ruled out for the CHO terminal this
afternoon but my condfidence remains low as storms may remain west
of the Blue Ridge Mtns. A front may bring a period of showers and
thunderstorms to terminals along and north of the DC metro on
Sunday. VFR conditions along with strong southerly flow should
continue ahead of the frontal passage. Brief restrictions can't be
ruled out with showers/thunderstorms. The threat for restricting
showers on Monday has trended southward and only CHO terminal will
be at risk for showers and storms during the morning periods. A weak
shift out of the north is expected behind the front.

VFR conditions are most likely for Tuesday and Wednesday with a
boundary likely remaining to the south. An isolated t-storm cannot
be ruled out (especially around KCHO), but most places will be
dry.

&&

.MARINE...

A southerly channeling flow will lead to periods of SCA conditions
through Sunday. Small Craft Advisories have been issued to cover
this threat. Winds become more southwesterly to westerly Sunday
evening leading to the SCA threat shifting to our southern bay
areas. SubSCA conditions expected for Monday at this time.

A boundary will remain stalled nearby for Tuesday and Wednesday, but
the gradient should be relatively weak allowing for winds to remain
below SCA criteria most of the time.

&&

.TIDES/COASTAL FLOODING...

Southerly flow will continue to strengthen this afternoon into
Sunday morning which will cause tidal anomalies to increase
during this time. This will cause locations to approach minor
flooding thresholds, especially during the high tide cycle late
tonight into Sunday morning (which is the higher of the two
astronomical high tides). The best chance for minor flooding
will be for locations along the western shore of the Bay from
Annapolis northward due to the southerly winds. This is also
supported by the Stevens Ensemble data where relevant.

&&

.LWX WATCHES/WARNINGS/ADVISORIES...
DC...None.
MD...None.
VA...None.
WV...None.
MARINE...Small Craft Advisory from 8 PM this evening to 10 PM EDT
     Sunday for ANZ530>532-539-540.
     Small Craft Advisory from 8 PM this evening to 10 AM EDT
     Sunday for ANZ535-536-538-542.
     Small Craft Advisory from 10 PM Sunday to 6 AM EDT Monday for
     ANZ542.
     Small Craft Advisory from 8 PM this evening to 6 AM EDT Monday
     for ANZ533-534-537-541-543.

&&

SYNOPSIS...BJL
NEAR TERM...JMG
SHORT TERM...JMG
LONG TERM...BJL
AVIATION...BJL/JMG
MARINE...BJL/JMG
TIDES/COASTAL FLOODING...
Hazardous weather outlook, Jul 24, 9:42 AM EST, 8 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Baltimore MD/Washington DC
1042 AM EDT Sat Jul 24 2021

ANZ530>543-DCZ001-MDZ008-011-013-014-016>018-504-506-508-
VAZ052>057-251000-
Chesapeake Bay north of Pooles Island MD-
Chesapeake Bay from Pooles Island to Sandy Point MD-
Chesapeake Bay from Sandy Point to North Beach MD-
Chesapeake Bay from North Beach to Drum Point MD-
Chesapeake Bay from Drum Point MD to Smith Point VA-
Tidal Potomac from Key Bridge to Indian Head MD-
Tidal Potomac from Indian Head to Cobb Island MD-
Tidal Potomac from Cobb Island MD to Smith Point VA-
Patapsco River including Baltimore Harbor-
Chester River to Queenstown MD-Eastern Bay-
Choptank River to Cambridge MD and the Little Choptank River-
Patuxent River to Broomes Island MD-
Tangier Sound and the inland waters surrounding Bloodsworth
Island-District of Columbia-Cecil-Southern Baltimore-
Prince Georges-Anne Arundel-Charles-St. Marys-Calvert-
Central and Southeast Montgomery-Central and Southeast Howard-
Southeast Harford-Prince William/Manassas/Manassas Park-Fairfax-
Arlington/Falls Church/Alexandria-Stafford-Spotsylvania-
King George-
1042 AM EDT Sat Jul 24 2021

This Hazardous Weather Outlook is for the Maryland portion of the
Chesapeake Bay, Tidal Potomac River, and I-95 corridor through
central Maryland, northern Virginia, and District of Columbia.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated severe thunderstorm with damaging winds is possible
Sunday afternoon and evening.

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday or Monday.

MDZ003>006-503-505-507-VAZ025>031-036>040-050-051-501-502-505>508-
WVZ050>053-055-251000-
Washington-Frederick MD-Carroll-Northern Baltimore-
Northwest Montgomery-Northwest Howard-Northwest Harford-Augusta-
Rockingham-Shenandoah-Frederick VA-Page-Warren-Clarke-Nelson-
Albemarle-Greene-Madison-Rappahannock-Orange-Culpeper-
Northern Fauquier-Southern Fauquier-Western Loudoun-
Eastern Loudoun-Northern Virginia Blue Ridge-
Central Virginia Blue Ridge-Hampshire-Morgan-Berkeley-Jefferson-
Hardy-
1042 AM EDT Sat Jul 24 2021

This Hazardous Weather Outlook is for portions of eastern West
Virginia, northern and central Virginia, and central and western
Maryland.

.DAY ONE...Today and Tonight

An isolated instance of flooding is possible late this afternoon
and evening across the central Shenandoah Valley and central
Virginia. An isolated severe storm with damaging wind gusts is
possible during this time as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated severe thunderstorm with damaging winds is possible
Sunday afternoon and evening.

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday or Monday.

MDZ001-501-502-VAZ503-504-WVZ501>506-251000-
Garrett-Extreme Western Allegany-Central and Eastern Allegany-
Western Highland-Eastern Highland-Western Grant-Eastern Grant-
Western Mineral-Eastern Mineral-Western Pendleton-
Eastern Pendleton-
1042 AM EDT Sat Jul 24 2021

This Hazardous Weather Outlook is for the Allegheny Front
counties in western Maryland, eastern West Virginia, and Highland
County Virginia.

.DAY ONE...Today and Tonight

An isolated instance of flooding is possible late this afternoon
and evening across Highland and Pendleton Counties. An isolated
severe storm with damaging wind gusts is possible during this time
as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

An isolated severe thunderstorm with damaging winds is possible
Sunday afternoon and evening.

There is a slight threat for severe thunderstorms Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Sunday or Monday.

The radar

The Sterling radar (KLWX), 27 km away, was scanning. The volume nearest the first event began at 22:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Fairfax

When
July 24, 5:45 PM EST
Where
Fairfax County, 1.03 mi NNW of Langley
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
38.964, -77.177

A tree that was broken and leaning from a previous storm fell the rest of the way onto southbound George Washington Memorial Parkway between I-495 Capital Beltway and Turkey Run Park, blocking the right side of the roadway.

Thunderstorm Wind, Arlington

When
July 24, 6:00 PM EST
Where
Arlington County, 1.12 mi WNW of Arlington
Measured
35 kt (40 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
38.883, -77.150

A tree that was broken and leaning from a previous storm fell the rest of the way onto the Washington-Old Dominion and Custis Trail next to the Potomac Street Pedestrian Bridge over I-66 Custis Memorial Parkway.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2021Every state in 2021This day in weather historyWarnings in Virginia, July 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 962468, 962469.